One form of montelukast, a medication commonly prescribed to treat asthma symptoms, has been voluntarily recalled for a potentially dangerous labeling mix-up, according to a statement from the Food and Drug Administration (FDA).
Specifically, the recall affects 30-pill bottles of 10 milligram montelukast tablets (a generic version of Singulair) manufactured by Camber Pharmaceuticals, the statement says. Instead of montelukast, these were found to contain losartan, a medication prescribed to treat high blood pressure. The affected montelukast bottles are from lot number MON17384 and have an expiration date of December 31, 2019.
Montelukast pills are beige and a rounded square shape, with an “I” on one side and “114” on the other. Losartan tablets are white and oval shaped, with an "I" on one side and a "5" on the other.
As you can imagine, not taking montelukast if you are prescribed it can put your health at risk—and taking lostartan in its place may also cause serious side effects.
Montelukast is used to ease some symptoms of asthma, which can be serious and even life-threatening if left untreated. Those symptoms include wheezing, difficulty breathing, chest tightness, and coughing. In some cases, it can also be used to treat similar symptoms of allergies. The drug is often used alongside quick-relief medications as part of an asthma action plan.
Losartan may be prescribed to treat high blood pressure or to help prevent strokes in people who are vulnerable to them. As a result of the mix-up, the potential side effects of losartan include kidney dysfunction, high potassium levels, and low blood pressure. Losartan may be particularly dangerous for people who are pregnant because it may cause harm to the fetus.
To date, Camber hasn't received any reports of adverse reactions. But if you think you may have received the recalled products, it's important to check with your pharmacist or doctor and possibly get a proper replacement if necessary.
“We want to ensure that patients who take montelukast are aware of this recall due to the serious risks associated with taking losartan in its place,” Donald D. Ashley, director of the office of compliance in the FDA’s center for drug evaluation and research, said in the statement. “Patients who take prescription drugs expect and deserve to have the medication their doctor prescribed.”